Hail, Onondaga
- When
- August 2, 2:57 PM EST
- Where
- Onondaga County, 0.86 mi NW of Belgium
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.190, -76.290
Surface boundaries from prior convection and a lake breeze allowed thunderstorms to develop across central New York in an unstable airmass. Two severe thunderstorms occurred both producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Surface boundaries from prior convection and a lake breeze allowed thunderstorms to develop across central New York in an unstable airmass. Two severe thunderstorms occurred both producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 2, 12:29 PM EST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 129 PM EDT SAT AUG 2 2014 .SYNOPSIS... AN UPPER LEVEL STORM SYSTEM WILL CONTINUE TO REMAIN OVER THE REGION THROUGH EARLY NEXT WEEK. THIS SYSTEM WILL BRING THE CHANCE FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EARLY EVENING. WARM AND HUMID TEMPERATURES CAN BE EXPECTED THROUGH EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... 100 PM EDT UPDATE... SPOTTY SHOWERS HAVE DEVELOPED OVER THE CWA THIS AFTERNOON. A STRONG THUNDERSTORM HAVE DEVELOPED IN BUF CWA WHERE SBCAPE VALUES ARE NEAR 1500 J/KG AND WHERE LOW LVL LAPSE RATES ARE STEEP. LAPSE RATES ARE FAIRLY DECENT ACROSS PORTIONS OF CENTRAL NY AND IF STORMS DO MANAGE TO DEVELOP ACROSS OUR CWA... EXPECT A FEW RUMBLES OF THUNDER WITH THEM AND TO BE SIMILAR TO BUF CWA. THESE STORMS WILL BE VERY SLOW MOVING. WITH VERY WEAK LOW AND MID LVL FLOW... THE 850-300MB MEAN FLOW IS 20 KNOTS. THIS MEAN STORMS WILL BE PROGRESSING NORTHWARD AROUND 15-20 MPH. THESE STORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL DUE TO THE MINOR MOVEMENTS. WILL HAVE TO MONITOR THIS THROUGH THE AFTERNOON. PREVIOUS FORECAST... 1030 AM EDT UPDATE... A QUIET START TO THE DAY WITH MOSTLY CLOUDY SKIES IN THE SE PORTIONS OF THE CWA AND MOSTLY CLEAR OVER THE NW PORTIONS. TEMPS ARE SLIGHTLY HIGHER OVER THE FINGER LAKE REGION THIS MORNING SO DECIDED TO BUMP UP TEMPS BY A FEW DEGREES. THE UPPR LVL TROUGH WILL SLOWLY START TO PUSH EAST TODAY. AS THIS TROUGH PUSHES EAST WE WILL REMAIN UNDER CYCLONIC FLOW ALOFT. WEAK EMBEDDED SHORTWAVES WILL TRANSLATE EAST WITHIN THIS SW FLOW ALOFT. THIS MAY PROVIDE ENOUGH DYNAMIC SUPPORT FOR SHOWERS AND THUNDERSTORMS TO DEVELOP. EXPECT THE ACTIVITY TODAY TO BE SCATTERED LIKE IN NATURE. VERY WEAK MID AND LOW LVL FLOW IS PRESENT... AND NO SFC BOUNDARY TO PIN POINT... SO EXPECT ACTIVITY TO ALSO BE DIURNAL IN NATURE AS WELL. WHAT ACTIVITY DOES DEVELOP EXPECT AFTER SUNSET ACTIVITY WILL WEAKEN. WE DO HAVE SOME WEAK UPPR LVL JET SUPPORT AS WELL THIS AFTERNOON. CONCERN FOR TODAY WILL BE THE DIFFERENTIAL HEATING BOUNDARY BETWEEN THE OVERCAST SKIES TO THE CLEAR TO PARTY CLOUDY. IT DEPENDS ON WHERE THIS BOUNDARY SETS UP... BC THIS WILL BE MOSTLY LIKELY ON WHERE THE CONVECTION WILL FIRE THIS AFTERNOON. WILL KEEP CLOSE EYE ON THIS LOCATION AND MAY NEED TO CHANGE POPS THIS AFTERNOON DEPENDING ON WHERE THIS BOUNDARY DEVELOPS... AKA HOW FAR THE OVERCAST SKIES MOVE NORTHWESTWARD. AREAS WHERE SKY COVERAGE WILL BE LESS... TEMPS WILL BE ABLE TO RISE TO AT OR ABOVE NORMAL THIS AFTERNOON. EXPECT THE HIGHER TEMPS TO BE OVER THE NW PORTIONS OF THE CWA. TEMPS MAY RISE INTO THE LOW TO MID 80S. WHILE THE SE PORTIONS WILL BE MOSTLY CLOUDY FOR MOST OF THE DAY AND WILL RISE INTO THE LOW TO MID 70S. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... 100 PM EDT UPDATE... THE UPPER LEVEL TROUGH WILL START TO MOVE THROUGH THE AREA SUNDAY. AS THE TROUGH AXIS APPROACHES... THE CHANCE FOR ADDITIONAL SHOWERS AND THUNDERSTORMS INCREASES. EXPECT THE BEST CHANCE TO BE DURING THE AFTERNOON/EVENING WHEN INSTABILITY IS BEST DUE TO DIURNAL HEATING. SUNDAY NIGHT THE TROUGH AXIS SHOULD BE EAST OF THE CWA... THUS THE CHANCE FOR STORMS SHOULD BECOME LESS AS WE WILL BE IN THE SUBSIDENCE PORTION OF THE PASSING TROUGH. MONDAY AND TUES WILL REMAIN IN CYCLONIC FLOW ALOFT. THUS THE CHANCE FOR AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. KEPT CHANCE POPS FOR EACH AFTERNOON/EARLY EVENING. TEMPS DURING THIS PERIOD WILL HAVE A RISING TREND. WITH AFTERNOON HIGH TEMPS RISING INTO THE LOW TO MID 80S. LOW TEMPERATURES WILL FALL INTO THE MID 50S TO LOW 60S. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... 130 PM UPDATE... TROFFING CONTINUES EAST OF THE MS RVR TO START OFF THE LONG TERM WITH H5 RIDGE BUILDING NR THE FOUR-CRNRS REGION THE FIRST SVRL PDS. GIVEN THE PATTERN EXPECT SLGT CHC-CHC SHOWERS AND TSTMS EACH AFTN UNTIL RIDGING BEGINS TO BUILD IN SOMETIME ON FRIDAY. TEMPS WL AVG OUT NR NORMAL BFR BEGINNING TO WARM BY THE END OF THE WEEK. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... 18Z UPDATE... SCT-BKN VFR DECK EXPECTED AT ALL TERMINALS THIS AFTERNOON THOUGH BGM MAY SLIP BELOW 3KFT FOR A TIME TODAY. VERY LITTLE ORGANIZATION TO ANY RAINFALL THAT IS DEVELOPING THUS HAVE REMOVED TEMPO FROM AVP THOUGH MAY NEED TO BE ADDED BACK IN WITH LATER FORECASTS. MVFR CIGS IN LOW LEVEL MOISTURE CAN BE EXPECTED AT AVP AFTER 00Z. FURTHER TO THE NORTH IFR RESTRICTIONS EXPECTED AT BGM AND ELM AFTER 08Z WITH MVFR VSBYS AT ITH AFTER THIS TIME. LOW LEVEL MOISTURE WILL NOT BE AS PREVALENT AT SYR AND RME THOUGH CANNOT BE RULED OUT. AFTER 15Z SUNDAY EXPECT LOW VFR CUMULUS TO DEVELOP ONCE AGAIN. WINDS OUT OF THE SOUTH AROUND 5 KTS WILL BECOME LGT/VRB AFTER SUNSET. OUTLOOK... SUN-THU...BRIEF RESTRICTIONS POSSIBLE EACH AFTERNOON...IN ISOLATED TO SCATTERED SHRA-TSRA. ALSO...POSSIBLE VALLEY FOG EARLY EACH MORNING FOR KELM. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...KAH NEAR TERM...KAH SHORT TERM...KAH LONG TERM...PVN AVIATION...PVN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 120 PM EDT SAT AUG 2 2014 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-031730- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 120 PM EDT SAT AUG 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. THESE STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS AND HEAVY RAINFALL. THESE STORMS WILL MOVE VERY SLOWLY TO THE NORTHEAST. LOCALIZED FLOODING MAY BE A POSSIBILITY WITH THESE SHOWERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Ft Drum radar (KTYX), 80 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Three power poles and lines were downed because a 36 inch diameter tree was uprooted. Time was estimated via radar data.
Hail was accompanied by strong gusty winds and heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525604, 525601, 525603, 525602.